Heroin and the Body
It typically takes the user around 10-15 minutes to feel a high when snorting heroin, 2-5 minutes when smoking it but only 7-8 seconds when injecting it. There is an initial pleasurable or euphoric sensation that comes with flushing of the skin and a feeling of heaviness in the extremities. This is soon followed by a state of drowsiness as the drug depresses the central nervous system. The effects of this depression include:
- Reduced mental function
- Shallow breathing
- Muscle spasms
- Slow heart rate
- A sense of being distant from surroundings
- The heart rate and therefore the circulation of blood is measurably slowed.
- Heroin makes the size of some blood vessels larger causing the user to feel warm.
- If used for injecting the drug, veins are commonly scarred badly.
- There is a real danger of blood clots throughout the body, generally due to the impurity of the additives in the drug.
- Inexperienced users often become nauseous and vomit on ingesting the drug.
- The drug always depresses the activity of the bowels, causing constipation.
- Hepatitis B and C are common because of needle sharing.
- Breathing is slowed, causing the user to hyperventilate to keep the blood oxygen high enough.
- The cough reflex is slowed, causing a danger of choking.
- Heroin overdoses cause respiratory failure, possibly resulting in death.
- Lung infections and tuberculosis are common. Sometimes addicts use cigarette filters or cotton balls to filter out large particles and impurities when drawing the liquid into a needle.
This can result in what is called “cotton fever,” a serious lung infection due to the growth of bacteria when the cotton is used more than once.
- When using higher doses, sedation, stupor, coma and death are all possible.
- Women often have irregular menstrual cycles.
- There is commonly a loss of libido and poor sexual performance in both men and women.
- HIV/AIDS is common among users from shared needles and sexual contact.
- The skin is in constant danger of abcesses, boils and scarring because of the unclean conditions, constant use of the same skin areas and impurities of the injected drug.
- Heroin dulls emotional reactions to the user’s environment. They feel less impact from pain, hunger, fear, discomfort and anxiety. Because these reactions are blunted, it can be experienced as happiness to a user who suffers from those difficulties.
- Infants born to mothers addicted to heroin have many serious consequences, including being born with the addiction, low birth weight, birth defects and developmental delay.
Over time, as the body becomes accustomed to heroin, the heroin user will require higher doses in order to achieve their high. When a person decides to stop using heroin or the drug is not available, withdrawal symptoms can occur in the mind and body. This is due to the fact that the brain stem is “confused” and is trying to function normally without the assistance of the drug. The heroin acts in place of endorphins in the brain, which reacts by reducing its natural production of the neurotransmitter. The result of the reduced production leads to addiction and physical dependence.
Symptoms of Heroin Withdrawal
Withdrawal symptoms can start within 48 hours after the last dose, and the symptoms can last up to a week. Flu-like symptoms are common in people who are withdrawing from heroin, so symptoms such as goosebumps, a runny nose and watery eyes are likely to occur. Fever and chronic headaches are also signs that the body has become dependent on the drug and is showing its resistance to being cleansed of the harmful substance. Users may experience insomnia or have anxiety and panic attacks during the withdrawal process. It’s also quite possible that a recovering addict will be constantly irritable and lose his/her temper about the smallest things. Some early heroin withdrawal symptoms include:
- Dysphoric feelings like anxiety and depression
- A strong craving for a dose of heroin (wanting to reduce the withdrawal symptoms)
- Heightened sensitivity to pain
Withdrawal from heroin can be a long, difficult process depending on factors such as amount of drugs in one’s system, length of abuse, etc. These symptoms often intensify, often becoming very severe, which is why it’s best to seek inpatient care to manage these symptoms and restore the body to health. As the withdrawal progresses, symptoms may include:
- Diarrhea accompanied by abdominal cramping
It is common for heroin users to have digestion issues, including intense stomach cramping and constipation. Disease of the kidney and liver are also not unusual, since the drug inhibits the body’s natural ability to get rid of wastes and toxins. Long-term use of heroin can cause the veins to collapse, and can also result in heart valve and heart lining infection, according to the DrugAbuse.gov website. Skin abscesses can can also develop when a person uses heroin regularly. Since constant heroin use has an effect on a person’s breathing, some users will develop pneumonia as well.
Learning as much as possible about heroin and its symptoms can help keep individuals of all ages from becoming addicted to the substance.